Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 12, 2002, 11:54 AM CST for Coffee County, Dale County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2002, 11:54 AM CST (17:54 UTC)
- Expired
- Mar 12, 2002, 12:15 PM CST
- In force
- 21 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Coffee County, AL, Dale County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 5.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 121754 SVRTLH ALC031-045-121815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1154 AM CST TUE MAR 12 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST COFFEE COUNTY IN ALABAMA * UNTIL 1215 PM CST... * AT 1150 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER ELBA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MIXONS CROSSROADS BY 1210 PM CST... THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3134 8614 3135 8613 3154 8573 3170 8591 .END BLOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:10 AM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Mar 12, 8:10 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 910 AM EST TUE MAR 12 2002 SYNOPSIS: LATEST WATER VAPOR LOOP SHOWS SHORTWAVE TROUGH MOVING THRU AR/LA/MS REGION. RADAR COMPOSITE SHOWS SEVERAL LINES OF ACTIVE CONVECTION AHEAD OF THIS FEATURE W/ LEADING EDGE ALREADY INTO W/CNTRL AL TO SE LA. 13Z MSAS HAS STATIONARY FRONT FROM E TN TO LOW PRESSURE CENTERED OVER MS THEN SWWD TO WRN GULF & HIGH PRESSURE RIDGE OVER WRN ATLANTIC. INCREASINGLY MOIST & UNSTABLE SELY FLOW W/ LOCAL PWAT VALUE FROM 0.59 TO 1.35 IN 12 HRS. PLENTY OF LOW & MID CLOUDS COVER THE SERN U.S. TEMPS WERE MILD W/ READINGS IN THE 60S. SHORT-TERM: FCST CHALLENGE TODAY IS TIMING OF ACTIVE CONVECTION INTO OUR CWFA. SYSTEM OVER LOWER MS VALLEY IS PROGRESSIVE W/ LINES OF SHWRS & TSTMS MOVING ENEWD AROUND 30 MPH. THIS STORM MOTION SHOULD KEEP 24-HR QPF VALUES AROUND AN INCH. HOWEVER, ECHO TRAINING COULD BRING THOSE VALUES UP TO TWO INCHES. CURRENT ZONES MENTION HEAVY RAIN AT TIMES. LEADING EDGE OF CONVECTION IS PROJECTED TO ENTER OUR WRN ZONES (SE AL/ERN FL PNHDL) DURING THE EARLY AFTN, CNTRL ZONES BY LATE AFTN & ERN ZONES THIS EVENING. WILL MAKE APPROPRIATE TIMING & POP ADJUSTMENTS TO THE ZONES. IN REGARDS TO SEVERE WEATHER, INSTABILITY LOOKS ADEQUATE, BUT LOW-LEVEL WIND FIELDS, I.E. SHEAR, ARE NOT IMPRESSIVE. SPC HAS CWFA OUTLOOKED FOR GENERAL TSTMS. ISOLATED STRONG TSTMS MAY BE EMBEDDED WITHIN THE INDIVIDUAL CONVECTIVE LINES W/ STRONG WINDS AND SMALL HAIL POSSIBLE. MARINE: LOCAL BUOY/C-MAN OBS REPORTING SE WINDS 10-15 KTS & SEAS LESS THAN 3 FT. FURTHER WEST, WINDS & SEAS HAVE NOT INCREASED. SHORT-RANGE MODELS KEEP WINDS BELOW SCEC CRITERIA TODAY. ONLY MINOR TWEAKS TO WINDS ANTICIPATED ATTM. .TLH... .AL...NONE. .GA...NONE. .FL...NONE. MAJ
In the hours before
Special weather statement, Mar 12, 10:00 AM CST, 1 hour 54 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-122100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1100 AM EST TUE MAR 12 2002 AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW PRESSURE AND A COLD FRONT FROM MISSISSIPPI TO THE WESTERN GULF WILL MOVE EAST ACROSS THE GULF COAST STATES DURING THE NEXT 24 HOURS. AS THIS SYSTEM APPROACHES THE TRI-STATE AREA LATER TODAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE PRECIPITATION WILL END FROM WEST TO EAST OVERNIGHT. THE AIRMASS AHEAD OF THE FRONT WILL BECOME INCREASINGLY MOIST AND UNSTABLE. WHILE A FEW OF THE THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS WITH DAMAGING WINDS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. IN ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. AMOUNTS ACROSS THE TRI-STATE AREA AVERAGE AROUND AN INCH...WITH ISOLATED AMOUNTS OF TWO INCHES POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM TORRENTIAL RAINS OVER A WEEK AGO...HEAVY RAINS MAY CAUSE MINOR FLOODING IN THE NORMALLY FLOOD-PRONE AREAS. EMERGENCY MANAGERS AND SKYWARN SPOTTER GROUPS SHOULD MONITOR UPDATED FORECASTS FROM THE NATIONAL WEATHER SERVICE. OVER THE COASTAL WATERS...SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS...FREQUENT CLOUD-TO-WATER LIGHTING AND ROUGH SEAS. THEREFORE...BOATERS ARE ADVISED TO STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE SPECIAL MARINE WARNINGS AND STATEMENTS. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. MAJ
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 12:03 PM CST | Tornado Warning | TAE | Coffee | 197 days |
| Mar 12, 12:23 PM CST | Tornado Warning | TAE | Coffee | 197 days |
| Mar 12, 2:12 PM CST | Tornado Warning | TAE | Henry | 197 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.